Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 1, 2018, 8:52 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 8:52 PM CDT (01:52 UTC)
- Expired
- May 2, 2018, 12:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 11:59 PM CDT | HEAVY RAIN 5.18 | 4 Se Tipton, KS | RAIN HAS ENDED. STORM TOTAL SINCE RAIN BEGAN AROUND 5 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
500
WGUS53 KGID 020152
FFWGID
KSC123-141-020545-
/O.NEW.KGID.FF.W.0001.180502T0152Z-180502T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
852 PM CDT TUE MAY 1 2018
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Mitchell County in north central Kansas...
Southeastern Osborne County in north central Kansas...
* Until 1245 AM CDT
* At 844 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. Three to five inches of rain have been estimated to
have already fallen for some areas, with potentially another
couple of inches of rain before ending Tuesday night.
* Some locations that will experience flooding include...
Beloit, Tipton, Asherville, Simpson, Hunter and Victor and along
the Solomon River.
LAT...LON 3935 9847 3953 9793 3922 9793 3922 9849
3913 9849 3913 9889
$$
Heinlein1 follow-up statement
567
WGUS73 KGID 020336
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
1036 PM CDT TUE MAY 1 2018
KSC123-141-020545-
/O.CON.KGID.FF.W.0001.000000T0000Z-180502T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell KS-Osborne KS-
1036 PM CDT TUE MAY 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
MITCHELL AND SOUTHEASTERN OSBORNE COUNTIES...
At 1034 PM CDT, gauge reports indicated thunderstorms were producing
heavy rain over the warned area. About 4.5 inches of rain have
fallen just to the southeast of Tipton. Flash flooding is expected
to begin shortly.
Some locations that will experience flooding include...
Beloit, Tipton, Asherville, Simpson, Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3935 9847 3953 9793 3922 9793 3922 9849
3913 9849 3913 9889
$$
JCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:27 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 1, 6:27 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Hastings NE 627 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue May 1 2018 Attention is on the severe weather threat this evening/tonight. A cold frontal boundary stretched from roughly along a line from near Alma to Blue Hill to York and Shelby at mid day. The boundary location shows up fairly well on KUEX radar and the front has meandered a little farther to the north from this morning and areas along/south of the front and east of the dry line are the areas we are monitoring for thunderstorms and severe weather heading into this evening/early tonight. The HRRR seems to have the best handle on the evolution of convection tonight with development between 4 and 5 pm, and increasing in coverage along our east/southeast zones through the evening. Instability along/ahead of the boundary is good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear with effective values of 40-50kts. Potential exists for supercells capable of producing very large hail, damaging winds and even tornadoes, with storms expected to evolve into a line along the boundary this evening. The brunt of the convection is expected to impact our region during the evening hours, with the line of storms exiting our region shortly after dark, but additional development is possible in SE zones overnight with lift enhanced by a strengthening low level jet over the front. Locally heavy rainfall may accompany the storms with precipitable water values averaging near one inch, or roughly 150 percent of normal for this time of year. Low clouds settle in behind the front again tonight and the NAM has been overdone in developing drizzle in this set up and prefer the drier model forecasts heading into Wednesday morning. The front is expected to stall in the vicinity of our southeast counties Wednesday and the location will be key as to whether we see another round of severe weather tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue May 1 2018 Wednesday night through Thursday evening, the upper trough which has been over the Rockies for several days finally gets kicked out and emerges onto, then crosses the Central Plains. Showers and thunderstorms remain in the forecast as this system moves through. On Wednesday the surface front may be oriented as far north as a roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa during peak heating per the NAM. It'll be close to the southeast edge of our area, with the boundary bringing a continued threat for severe thunderstorms capable of producing large hail/damaging winds. If the boundary does settle across our southeast zones, it'll be a smaller window time wise where storms are possible before convection shifts eastward. By Thursday, the main instability axis moves east of our area while the upper low fills as it crosses the plains. The better chances for severe weather will be departing our area by Thursday, however the weather will still be fairly cool/wet with scattered showers and a few storms as the upper system moves across. Instability is elevated in nature through the morning, then diminishes nw/se through the day and precip will end in the aftn/evening as the upper trough axis departs. The weather quiets down Friday/Saturday with dry and warmer weather forecast. Weak upper ridging breaks down as it expands onto the interior CONUSThe frontal boundary location will be dependent upon how storms unfold tonight, with the boundary expected to be located along our southeast counties Wednesday. to whether or not we will see another round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast from British Columbia. Temperatures trend up, rising above seasonal normals into the 70s/80s over the weekend. Overall rain/storm chances look rather minimal until Tuesday, with the arrival of the next upper trough/front. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 625 PM CDT Tue May 1 2018 The weather is expected to quiet down during the next hour or so as thunderstorms shift farther east of KGRI. Behind a cold front cloud cigs will lower through the night to MVFR then IFR, then increase to MVFR during the latter TAF hours Wednesday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, May 1, 7:24 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 724 PM CDT Tue May 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 030030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 724 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Severe thunderstorms remain possible this evening, especially for locations south of line from Osborne to Mankato, Kansas. The storms will be capable of producing large hail to the size of tennis balls, damaging winds over 60 mph and tornadoes. Additional thunderstorms are possible overnight, mainly for areas south of an Alma to York line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible Wednesday afternoon into Thursday. There is a chance storms may become severe Wednesday evening southeast of a line from Beloit, Kansas to Hebron, Nebraska. One inch hail and winds of 50 to 60 mph winds would be the main hazards. Slight chances for thunderstorms exist across portions of the outlook area Saturday night and again Monday. .SPOTTER INFORMATION STATEMENT... Spotter will be needed through the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 1, 7:43 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 E PAULINE 40.42N 98.29W
05/01/2018 E1.75 INCH ADAMS NE PUBLIC
PICTURE POSTED TO FACEBOOK PAGE.
&&
MANGELSLocal storm report, May 1, 7:54 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 N HUNTER 39.25N 98.40W
05/01/2018 E1.00 INCH MITCHELL KS TRAINED SPOTTER
DELAYED REPORT. UP TO QUARTER SIZE HAIL.
TIME ESTIMATED FROM RADAR.
&&
THIESLocal storm report, May 1, 7:55 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 1 N HUNTER 39.25N 98.40W
05/01/2018 E60 MPH MITCHELL KS TRAINED SPOTTER
DELAYED REPORT. ESTIMATED WIND GUSTS UP TO
60 MPH. TIME ESTIMATED FROM RADAR.
&&
THIESLocal storm report, May 1, 8:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 14 WSW HUNTER 39.16N 98.63W
05/01/2018 OSBORNE KS PUBLIC
DELAYED REPORTS OF OUTBUILDING DAMAGE IN THE
GENERAL AREA OF 280TH AND 70TH. TIME
ESTIMATED FROM RADAR.
&&
PFANNKUCHLocal storm report, May 1, 8:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 13 WSW HUNTER 39.17N 98.62W
05/01/2018 E0.88 INCH OSBORNE KS TRAINED SPOTTER
&&
THIESLocal storm report, May 1, 8:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HEAVY RAIN 4 SE TIPTON 39.30N 98.42W
05/01/2018 M2.56 INCH MITCHELL KS MESONET
0610 PM HAIL 9 NE VICTOR 39.33N 98.16W
05/01/2018 M2.00 INCH MITCHELL KS PUBLIC
PICTURE FROM FACEBOOK.
0607 PM TORNADO 7 E VICTOR 39.26N 98.15W
05/01/2018 MITCHELL KS STORM CHASER
ELEPHANT TRUNK TORNADO REPORTED.
0555 PM TORNADO 3 NE CHESTER 40.04N 97.59W
05/01/2018 THAYER NE PUBLIC
POSSIBLE TORNADO PER FACEBOOK
PHOTO...LOOKING SOUTH FROM 6 MILES SOUTH OF
HEBRON.
0554 PM HAIL 13 SW TIPTON 39.20N 98.64W
05/01/2018 M1.25 INCH OSBORNE KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL, HEAVY
RAIN.
0545 PM TSTM WND GST 1 N HUNTER 39.25N 98.40W
05/01/2018 E60 MPH MITCHELL KS TRAINED SPOTTER
DELAYED REPORT. ESTIMATED WIND GUSTS UP TO
60 MPH. TIME ESTIMATED FROM RADAR.
0545 PM HAIL 1 N HUNTER 39.25N 98.40W
05/01/2018 E1.00 INCH MITCHELL KS TRAINED SPOTTER
DELAYED REPORT. UP TO QUARTER SIZE HAIL.
TIME ESTIMATED FROM RADAR.
0525 PM HAIL 3 WSW SARONVILLE 40.58N 98.00W
05/01/2018 M1.00 INCH CLAY NE NWS EMPLOYEE
0525 PM HAIL 3 SW TIPTON 39.31N 98.51W
05/01/2018 M1.00 INCH OSBORNE KS PUBLIC
0520 PM TSTM WND DMG 14 WSW HUNTER 39.16N 98.63W
05/01/2018 OSBORNE KS PUBLIC
DELAYED REPORTS OF OUTBUILDING DAMAGE IN THE
GENERAL AREA OF 280TH AND 70TH. TIME
ESTIMATED FROM RADAR.
0517 PM HAIL 12 ESE NATOMA 39.15N 98.81W
05/01/2018 E1.75 INCH OSBORNE KS LAW ENFORCEMENT
LOCATION AND TIME APPROXIMATE.
0510 PM HAIL 2 W HASTINGS 40.59N 98.42W
05/01/2018 M1.25 INCH ADAMS NE PUBLIC
FACEBOOK PHOTO, WEST SIDE OF HASTINGS.
DELAYED REPORT.
0509 PM HAIL CLAY CENTER 40.52N 98.05W
05/01/2018 M1.75 INCH CLAY NE LAW ENFORCEMENT
PEA TO GOLF BALL SIZED HAIL IN CLAY CENTER.
0508 PM HAIL NWS HASTINGS OFFICE 40.65N 98.38W
05/01/2018 E0.88 INCH ADAMS NE OFFICIAL NWS OBS
SECOND ROUND OF HAIL IN THE LAST 40 MINUTES.
0502 PM HAIL 3 S CLAY CENTER 40.48N 98.06W
05/01/2018 E1.75 INCH CLAY NE NWS EMPLOYEE
GOLF BALL SIZE HAIL ON HIGHWAY 14.
0457 PM HAIL 3 S MARQUETTE 40.96N 98.00W
05/01/2018 M1.75 INCH HAMILTON NE COUNTY OFFICIAL
0455 PM HAIL MARQUETTE 41.01N 98.01W
05/01/2018 M1.00 INCH HAMILTON NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
0454 PM TORNADO 2 SSE DONIPHAN 40.75N 98.36W
05/01/2018 HALL NE LAW ENFORCEMENT
BRIEF TORNADO...HAS SINCE DISSIPATED.
0454 PM HAIL 5 SE CLARKS 41.16N 97.77W
05/01/2018 E1.00 INCH POLK NE NWS EMPLOYEE
DELAYED REPORT OF QUARTER SIZE HAIL. TIME
ESTIMATED FROM RADAR.
0450 PM HAIL ROSELAND 40.47N 98.56W
05/01/2018 E2.00 INCH ADAMS NE PUBLIC
DELAYED REPORT VIA FACEBOOK PHOTO. TIME
ESTIMATED FROM RADAR.
0440 PM HAIL 1 SSE HORDVILLE 41.06N 97.88W
05/01/2018 E1.75 INCH HAMILTON NE TRAINED SPOTTER
DELAYED REPORT RELAYED BY EM.
0437 PM TORNADO 6 SW MARQUETTE 40.95N 98.10W
05/01/2018 HAMILTON NE LAW ENFORCEMENT
POSSIBLE BRIEF TORNADO, HAS SINCE
DISSIPATED. LOCATION RADAR ESTIMATED.
0437 PM HAIL NWS HASTINGS OFFICE 40.65N 98.38W
05/01/2018 E1.25 INCH ADAMS NE OFFICIAL NWS OBS
UP TO HALF DOLLAR SIZE.
0435 PM HAIL 1 NW HASTINGS 40.60N 98.40W
05/01/2018 M1.75 INCH ADAMS NE TRAINED SPOTTER
0434 PM HAIL 2 E HASTINGS 40.59N 98.35W
05/01/2018 E1.50 INCH ADAMS NE PUBLIC
PING PONG BALL SIZE. TIME ESTIMATED.
0431 PM HAIL 1 S HASTINGS 40.58N 98.39W
05/01/2018 M1.50 INCH ADAMS NE NWS EMPLOYEE
PEA TO QUARTER TO PING PONG SIZED HAIL ON
THE SOUTH SIDE NEAR POLICE STATION.
0430 PM HAIL 3 E PAULINE 40.42N 98.29W
05/01/2018 E1.75 INCH ADAMS NE PUBLIC
PICTURE POSTED TO FACEBOOK PAGE.
0430 PM HAIL 1 SE CAMPBELL 40.28N 98.71W
05/01/2018 E1.75 INCH WEBSTER NE PUBLIC
DELAYED REPORT...BRIEF QUARTER TO GOLF BALL
SIZE HAIL. TIME ESTIMATED FROM RADAR.
0425 PM HAIL 4 NNE ROSEMONT 40.35N 98.33W
05/01/2018 E1.75 INCH WEBSTER NE STORM CHASER
HAIL TO AT LEAST GOLF BALL SIZE.
0418 PM HAIL AYR 40.44N 98.44W
05/01/2018 M1.00 INCH ADAMS NE FIRE DEPT/RESCUE
0418 PM HAIL 1 ESE GRAND ISLAND 40.92N 98.35W
05/01/2018 M0.88 INCH HALL NE PUBLIC
NICKEL SIZED HAIL IN DOWNTOWN GRI.
0411 PM HAIL 1 N SHELBY 41.21N 97.42W
05/01/2018 M1.75 INCH POLK NE FIRE DEPT/RESCUE
0404 PM HAIL 6 NW COWLES 40.23N 98.52W
05/01/2018 E1.25 INCH WEBSTER NE NWS EMPLOYEE
HALF DOLLAR SIZE HAIL ON HIGHWAY 281.
0402 PM HAIL 1 SSW SHELBY 41.18N 97.43W
05/01/2018 E1.25 INCH POLK NE NWS EMPLOYEE
HALF DOLLAR SIZE HAIL. TIME ESTIMATED FROM
RADAR.
0402 PM HAIL SHELBY 41.20N 97.43W
05/01/2018 E1.25 INCH POLK NE NWS EMPLOYEE
TIME IT FELL ESTIMATED FROM RADAR...STILL ON
GROUND AT ISSUANCE TIME.
0340 PM HAIL ATHOL 39.77N 98.92W
05/01/2018 M1.75 INCH SMITH KS TRAINED SPOTTER
PEA TO QUARTERS WITH GOLF BALLS MIXED IN.
0338 PM HAIL KENSINGTON 39.77N 99.03W
05/01/2018 E1.00 INCH SMITH KS PUBLIC
0315 PM HAIL 2 SSW KIRWIN 39.64N 99.15W
05/01/2018 E1.25 INCH PHILLIPS KS EMERGENCY MNGR
REPORT OF NICKEL TO HALF DOLLAR SIZE HAIL.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:28 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
| May 1, 7:34 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 41 min |
| May 1, 8:12 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 48 min |
| May 1, 8:16 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 29 min |
| May 1, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 45 min |
| May 1, 8:56 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 49 min |
| May 1, 9:29 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 46 min |
| May 1, 10:23 PM CDT | Special Weather Statement | GID | Mitchell | 37 min |
| May 1, 11:03 PM CDT | Special Weather Statement | GID | Mitchell | 42 min |
| May 2, 12:37 AM CDT | Areal Flood Warning | GID | Mitchell, Osborne | 10 hr |
| May 2, 3:45 AM CDT | Flash Flood Watch | GID | Mitchell, Osborne | 15 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.